RSS
TwitterFacebook

Fungal Infections from Recalled Injections Continue to Surface Months Later

  • Written by: Irvin Jackson
  • 1 Comment

Federal health officials warn that serious illnesses caused by contaminated epidural steroid injections, which were recalled last year amid a nationwide fungal infection outbreak, are still being reported among individuals who received the shots, and some indications suggesting that fungal meningitis and other complications may surface a year or more after exposure. 

The U.S. Centers for Disease Control and Prevention (CDC) issued a notice to clinicians on March 4, warning that it is continuing to receive new reports of fungal infections among patients who were given epidural steroid injections of contaminated methylprednisolone acetate, even though the shots were recalled in early October 2012.

Officials are worried that they now have no idea how long the incubation period could be for fungal infections associated with the contaminated epidural steroid shots. In some cases, complications are being reported in people who were screened following the recall and told they were free of any infection.

Injections Led to Fungal Meningitis Outbreak

The injections were distributed by the New England Compounding Center (NECC), which was shut down and declared bankruptcy after it was linked to a fungal meningitis outbreak that infected more than 700 people and caused at least 48 deaths.

The CDC has estimated that about 14,000 patients in the U.S. received the contaminated epidural shots, and previous information suggested the incubation period for the fungal contamination may only be a few months.

In addition to reports of fungal meningitis, there have also been reports of paraspinal infections and arachnoiditis; an inflammation of nerves near the spine. Most of the new reported complications are infections, but the CDC reports that there are still new fungal meningitis and arachnoiditis cases as well.

In addition to the ongoing risk of complications among people who have not yet been diagnosed with an illness, recovering from the infections and fungal meningitis has been a rough and harrowing experienced for those who have been diagnosed with an illness caused by the shots.

Treatment Guidance Calls for Use of Powerful, Toxic Drugs

The CDC guidance for treatment of the injection site infections, published this week, involve the use of either voriconazole or amphotericin B. Both are powerful drugs that have a number of debilitating side effects, including liver damage, hair loss and hallucinations. And some patients who were diagnosed last summer are still receiving the shots in order to combat the fungal infections. Some doctors say the treatments could last a year or more.

NECC faces a growing number of fungal meningitis lawsuits following the outbreak, and declared bankruptcy late last year under the weight of the outbreak. The owners may also face state and federal criminal charges. The outbreak has also led to increased crackdowns on compounding pharmacies by state and federal agencies nationwide.

Tags: , , , ,
Art Konovalov / Shutterstock.com

1 comment

  1. christina Reply

    I have had several injections since january of last year and the second to the last injection my hips are in pain that i never felt since my injury in 2002. The last injection in december of last year made me sick for 2 months. and i saw on tv about the issues about these injections and i wanted to speack to aomeone about it thanks.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.